Heroin Withdrawal Symptoms & Detox Timeline

Heroin Withdrawal Symptoms & Detox Timeline

What is Heroin Addiction?

Heroin is a strong analgesic drug that’s considered to be highly addictive. Made directly from morphine, the narcotic is usually sold as a brown or white powder that has been cut with other substances. Heroin is known to be highly addictive because it quickly enters the brain once it has been snorted or injected. The drug will then bind to various opioid receptors, which are directly involved in controlling pleasure, pain, sleeping, breathing, and heart rate. Once your body becomes addicted to this drug, it can be difficult to stop using without experiencing withdrawal symptoms. The best way to manage these symptoms is through a medically assisted detoxification, which is the process of eliminating the substance from your body.

What Heroin Withdrawal Entails

Because heroin affects the reward system of the brain, anyone who uses will become more tolerant to the drug over time. When the body becomes tolerant to any kind of drug, the user will need to take higher doses to obtain the same high. After an addiction is established, the user will experience symptoms of withdrawal if they stop using the drug.

These symptoms can be difficult to handle without medical assistance, which is why many people relapse. The withdrawal symptoms that come with heroin are more severe than those caused by prescription painkillers. An effective way to determine if you’ve become addicted to a drug like heroin is to look out for withdrawal symptoms when you stop taking the drug. If these symptoms occur, your body is likely too dependent on the drug to function correctly.

Primary Symptoms of Withdrawal

After you stop taking heroin, you will likely experience the initial withdrawal symptoms within a short period of 6 to 12 hours. Since heroin leaves the system relatively quickly, you won’t need to wait too long for the initial symptoms to affect you. The withdrawal symptoms that you can experience differ with each type of drug. When it comes to heroin, you will likely feel like you’re suffering from a severe case of the flu. While it can take upwards of a week for the withdrawal symptoms to dissipate entirely, they will be at their most severe on the second and third days. The primary symptoms associated with heroin withdrawal include:

  • Agitation
  • Dilated pupils
  • Diarrhea
  • Vomiting
  • Cramping in the abdomen

If any of these symptoms are severe, it’s very important that you seek immediate medical treatment. When you enter a detox program, health care professionals will administer treatment to mitigate the seriousness of the symptoms.

How Long Withdrawal Should Last

The length of time that you experience withdrawal symptoms will depend on numerous factors. The main factors to keep an eye on include:

  • The method that you used to take heroin
  • How often you used heroin
  • Mood swings
  • Depression
  • Restlessness
  • Irritability
  • Individualized treatment plans
  • Medical detoxification
  • On-site gym
  • Clinical treatment
  • Treatment that’s supported by medication
  • Medical staff that’s available 24/7
  • Yoga and meditation
  • Individual therapy

Now that you know about heroin withdrawal and the many symptoms that it can cause, you should understand the importance of seeking help. Few people are able to overcome a substance use disorder on their own. If you want to recover from your addiction, entering a detox program can be the first step toward effectively managing your addiction. From there, professionals at a rehab facility can help you adjust to a life of sobriety. Contact one of our centers today, so we can help you on your road to recovery.